Kansas, 2007

Hail in Kansas, July 4, 2007

July 4, 2007 · NWS DDC · 3 events in 1 county or zone

Isolated thunderstorms erupted in the late afternoon but most were gone by late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated thunderstorms erupted in the late afternoon but most were gone by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 2:01 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 4, 2:01 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT WED JUL 4 2007

.DISCUSSION...

DAYS 1-2...
SLOW MOVING THUNDERSTORMS WERE ACCOMPANYING A MCV LOCATED NEAR
HAYS EARLY THIS AFTERNOON WITH ANOTHER AREA OF CONVECTION ALREADY
BEGINNING TO DEVELOP ALONG A COLD FRONT WHICH EXTENDED FRONT PRATT
TO NEAR KDDC TO LBL EARLY THIS AFTERNOON. LAPS AT 18Z ALREADY
SHOWING 2500J/KG IN THE PTT AND P28 AREA WITH DWPTS NEAR 70.
WINDS LEAVING A LOT TO BE DESIRED BUT AS THE MCV GRADUALLY
ENCOUNTERS THE HIGHER INSTAB AND MOISTURE WOULD EXPECT
THUNDERSTORMS TO INCREASE IN AREAL COVERAGE AND MAY EVEN SEE A FEW
QUARTER SIZE HAIL. ALSO BASED ON THE WEAK WINDS ALSO FEEL HEAVY
RAINFALL WILL ALSO BE AN ISSUE THIS EVENING AS STORMS NOT EXPECTED
TO MOVE VERY QUICKLY. AT THIS TIME HOWEVER THE LOCATION THAT IS
MOST FAVORABLE FOR HEAVY RAIN IS THE AREA THAT DID NOT GET RAIN
LAST NIGHT SO WILL NOT ISSUE A FLOOD WATCH AT THIS TIME FOR OUR
SOUTHEAST.

WITH THE MODELS PICKING UP ON OUR MCV NEAR HAYS EARLIER THIS
MORNING WILL FOLLOW THE TREND OF THE GFS/NAM AND MOVE IT VERY
SLOWLY SOUTHEAST INTO OKLAHOMA DURING THE OVERNIGHT HOURS. WEAK
LIFT STILL PROGGED OVER OUR SE CWA THROUGH THURSDAY MORNING SO
OPTED TO RETAIN SMALL POPS THROUGH NOON. ACROSS THE WEST...DRYER
AND MORE STABLE AIR IS EXPECTED TO BE SETTLING INTO THIS REGION SO
REMOVED ALL MENTION OF POPS HERE. WITH CLOUDS SLOW TO ERODE AND
EASTERLY CAA AT 85H HAVE KEPT TEMPS A LITTLE COOLER DURING THE
DAY...ESPECIALLY IN THE SOUTHEAST ON THURSDAY. TEMPERATURES BEGINNING TO
REBOUND ON FRIDAY AND BASED ON TEMPERATURES IN THE WEST AND 85H
TEMPS THINK CURRENT GRIDS IS STILL LOOK ON TRACK.

DAYS 3-7...
LARGE SUMMERTIME UPPER RIDGE WILL EXPAND NORTHWARD DURING THE EARLY
PART OF THE FCST PERIOD THIS WEEKEND. TO THE SOUTHEAST OF THE
SPRAWLING UPPER RIDGE...A CONTINUED UPPER LOW FEATURE WILL
EXIST...ENHANCED BY THE CURRENT SLOW MOVING UPPER VORTICITY MAX OVER
KANSAS.  THIS UPPER VORT...MAINTAINED BY DIURNAL CONVECTIVE
EPISODES...WILL CONTINUE TO DRIFT SOUTH INTO THE SOUTHERN
PLAINS...WHERE ANOTHER MAJOR RAIN EVENT MAY UNFOLD OVER THE NEXT FEW
DAYS IN PORTIONS OF OKLAHOMA AND TEXAS.  IN OUR NECK OF THE WOODS OF
SOUTHWEST KANSAS...WE SHOULD REMAIN IN BETWEEN THE SPRAWLING, HOT
SUMMER UPPER RIDGE AND THE SOUTHERN PLAINS (SUB)TROPICAL LOW.  AT
THE SURFACE HOWEVER...EASTERLY COMPONENT LOW LEVEL FLOW AROUND THE
SOUTHERN PLAINS LOW SHOULD ALLOW FOR WORST OF THE EXCESSIVE HEAT
(HIGHS IN THE UPPER 90S TO 100S) TO REMAIN NORTHWEST OF SOUTHWEST
KANSAS.  THE GFS IS FAIRLY AGGRESSIVE IN THE PAST FEW RUNS
AMPLIFYING POLAR JET OVER CANADA AND BRINGING A DECENT COLD FRONT
DOWN THE PLAINS AROUND MONDAY-TUESDAY TIME FRAME.  SHOULD THE GFS BE
ON TO SOMETHING HERE WITH REGARDS TO TIMING/STRENGTH OF AN
AMPLIFICATION OF CANADIAN JET WITH TROF AXIS OVER THE NORTHERN
PLAINS/UPPER MIDWEST...THEN PRECIP CHANCES WILL INCREASE WITH UPPER
JET ENTRANCE REGION DYNAMICS INTERACTING WITH LOW LEVEL MOISTURE.
SEVERAL PERIODS OF 20 POPS ARE IN THERE FOR NOW...BUT WILL HAVE TO
INCREASE THESE POPS OVER THE NEXT COUPLE FORECAST SHIFTS SHOULD
MODELS CONTINUE TO SUPPORT THIS SIGNAL.

&&

.AVIATION...
(ISSUED AT 1211 PM CDT)

MIDDAY ANALYSIS SHOWED MID LEVEL CYCLONIC CENTER FROM HILL CITY TO
HAYS. BY 17Z...88D WAS SHOWING A SMALL SCALE AREA OF CONVECTION
DEVELOPING AT THE SOUTHEAST PERIPHERY OF THIS SMALL CYCLONIC CENTER.
SURFACE OBSERVATIONS SHOWED A FAIRLY WEAK WIND FIELD WITH MAINLY
LIGHT AND VARIABLE WINDS AT OR LESS THAN 6 KTS...THUS IT IS
DIFFICULT TO ANTICIPATE BEST AREA FOR SURFACE BASED STORMS OTHER
THAN THE STORMS DEVELOPING IN VICINITY OF AFOREMENTIONED SMALL UPPER
CYCLONE CENTER. FOR THE TAFS...GIVEN THE UNCERTAINTY IN
LOCATION/TIMING...WILL BROADBRUSH DDC, GCK, HYS TAF SITES WITH CB
IN THE CLOUD GROUP LATER ON THIS AFTERNOON AS WIDELY SCT TSTM MAY
DEVELOP JUST ABOUT ANYWHERE NEAR AND SOUTH OF UPPER CIRCULATION
CENTER. NAM AND RUC NEAR-TERM MODEL QPF ALSO SUGGESTS A LESS THAN
COHERENT SIGNAL. THINK THAT BY LATER IN THE EVENING A MORE ORGANIZED
AREA OF STORMS WILL EVOLVE...HOWEVER THINK THE BEST AREA FOR THIS
ORGANIZED AREA OF STORMS WILL REMAIN JUST EAST OF DDC TERMINAL AND
SOUTH OF HYS TERMINAL. WILL GO WITH A FEW HOURS OF VCTS FOR LATE
THIS AFTN...AND KEEPING A CLOSE EYE ON OBSERVATIONS/RADAR TRENDS FOR
NECESSARY AMENDMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  90  65  91 /  30  10   0   0
GCK  63  91  62  91 /  20   0   0   0
EHA  63  91  64  91 /  30  10   0   0
LBL  63  90  62  91 /  50  20   0   0
HYS  63  92  64  94 /  20   0   0   0
P28  68  88  67  91 /  70  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/25/25
Hazardous weather outlook, Jul 4, 9:33 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 AM CDT WED JUL 4 2007

KSZ030-031-043>046-061>066-074>081-084>090-051015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1033 AM CDT WED JUL 4 2007 /933 AM MDT WED JUL 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS CAN BE EXPECTED DEVELOP THIS AFTERNOON ALONG A WEAK
COLD FRONT WHICH IS PROGGED TO EXTEND FROM NEAR A LINE FROM HAYS TO
JETMORE TO JOHNSON CITY. THE THUNDERSTORMS WILL MOVE SOUTHEAST
DURING THE AFTERNOON AND EVENING AND SHOULD REACH MEDICINE LODGE AND
COLDWATER BY LATE EVENING. A FEW OF THE THUNDERSTORMS MAY PRODUCE
LARGE HAIL AND GUSTY WINDS BRIEFLY...BUT AN ORGANIZED SEVERE WEATHER
EVENT IS NOT EXPECTED. THE MOST LIKELY AREA FOR SEVERE WEATHER IS
SOUTH OF A LINE FROM RUSH CENTER TO JOHNSON CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG A COLD FRONT LATE
MONDAY OR MONDAY NIGHT. DETAILS ABOUT THE STRENGTH OF THE
THUNDERSTORMS ARE DIFFICULT TO DETERMINE AT THIS TIME...BUT
SIGNIFICANT SEVERE WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM FROM HAYS TO
SYRACUSE. ADDITIONAL SPOTTERS MAY BE REQUIRED AS THUNDERSTORMS
MOVE SOUTHEAST DURING THE LATE AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jul 4, 12:30 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
130 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             10 S ELLIS              38.79N 99.56W
07/04/2007  E0.88 INCH       ELLIS              KS   PUBLIC

0700 AM     HEAVY RAIN       10 S ELLIS              38.79N 99.56W
07/04/2007  M3.25 INCH       ELLIS              KS   PUBLIC

            12 HOUR STORM TOTAL.

&&

RBURGERT
Local storm report, Jul 4, 12:49 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     NON-TSTM WND GST 6 NE CEDAR BLUFF        38.84N 99.65W
07/04/2007  E60.00 MPH       TREGO              KS   PUBLIC

0700 AM     HEAVY RAIN       7 E CEDAR BLUFF         38.78N 99.60W
07/04/2007  M2.50 INCH       TREGO              KS   PUBLIC

            STORM TOTAL RAINFALL

&&

RBURGERT
Local storm report, Jul 4, 12:55 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
155 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             1 W PLYMELL             37.81N 100.89W
07/04/2007  E0.75 INCH       FINNEY             KS   PUBLIC

&&

RBURGERT

The radar

The Dodge City radar (KDDC), 37 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ford

When
July 4, 2:35 PM CST
Where
Ford County, 3.88 mi E of Bellefont
Measured
1 in hail
Reported by
Public
Coordinates
37.880, -99.580

Hail, Ford

When
July 4, 3:20 PM CST
Where
Ford County, 2.82 mi N of Ford
Measured
0.75 in hail
Reported by
Public
Coordinates
37.670, -99.740

Hail, Ford

When
July 4, 3:32 PM CST
Where
Ford County, 3.02 mi NE of Ford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.660, -99.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51162, 51163, 51164.